Flood, Hughes
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Hughes County, 19.27 mi NW of Pierre to 14.88 mi NNW of Pierre
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.530, -100.650
With record snow melt runoff in the upper Missouri River Basin along with much above normal May and June precipitation, dam releases on the Missouri River continued to increase through the middle of June. The Oahe Dam releases were slowly increased to 160,000 CFS.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
With record snow melt runoff in the upper Missouri River Basin along with much above normal May and June precipitation, dam releases on the Missouri River continued to increase through the middle of June. The Oahe Dam releases were slowly increased to 160,000 CFS. The increased releases from Garrison Dam in North Dakota and Oahe Dam north of Pierre resulted in continued rises on the Missouri River throughout June. The Missouri River at Pierre rose to 19.9 feet on June 22nd almost 7 feet above flood stage. The June 2011 runoff in the Missouri River basin above Sioux City, Iowa was 13.8 million acre feet which was the highest monthly runoff amount since 1898.
The state EOC (Emergency Operations Center) continued to handle all coordination of the flood operations. Sandbagging and levee building continued into early June along the river in Pierre and Fort Pierre. Several thousand volunteers and National Guard soldiers helped out. The National Guard soldiers also conducted 24-hour levee security and surveillance. The State Highway Patrol helped with traffic control, security, and evacuation notices. A couple Black Hawk helicopters conducted several air operations. Divers were also called upon for repair of levees.
Hundreds of people were evacuated from homes and businesses in low-lying areas. Red Cross shelters were also set up. The storm sewers were plugged in Pierre and Fort Pierre with many large pumps utilized to pump out any new rainfall. Several public areas remained closed and flooded in Pierre and Fort Pierre including several parks and a golf course. Countless numbers of flooded trees would not survive in the parks. Many homes, roads, along with some businesses were flooded in Pierre and Fort Pierre by the rising river. Also, many homes in Pierre and Fort Pierre received groundwater into their basements. Thousands of acres of farm and pastureland were flooded all along the length of the river.
Road damage was extensive from all of the heavy equipment and sandbagging efforts. The road damage along with levee removal would be in the millions of dollars. Lake Oahe north of Pierre to the North Dakota border also rose to record levels affecting several locations. The flood mitigation efforts along with the flood damage would be in the tens of millions of dollars. The flooding continued into July.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 31, 8:16 PM CST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 916 PM CDT TUE MAY 31 2011 .UPDATE... MADE A FEW MINOR TWEAKS TO REDUCE EVENING WIND SPEEDS ALONG WITH A FEW CHANGES TO OVERNIGHT LOW TEMPERATURES. CURRENT FORECAST ON TRACK WITH NO FURTHER UPDATES ANTICIPATED. && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT TEMPS AND PCPN THE MAIN ISSUES TO DEAL WITH IN THE SHORT TERM. FOR TNT THE LOW CONTINUES TO PULL AWAY FROM THE REGION...AND THE GUSTY WINDS WILL DECREASE RAPIDLY THIS EVENING AS LINK TO STRONGER WINDS ALOFT GETS SEVERED...AND SFC PRESS GRADIENT RELAXES. WITH DEWPOINTS DOWN INTO THE UPPER 30S UPSTREAM...WOULD NOT BE SURPRISED TO SEE SOME LOWS DIPPING INTO THE UPPER 30S ACROSS THE NORTHERN CWA. THEN RETURN FLOW BEGINS IN EARNEST LATE WEDNESDAY INTO WEDNESDAY NIGHT AHEAD OF NEXT SYSTEM EJECTING OUT OF THE INTERMOUNTAIN WEST. LLJ GETS CRANKED UP PRETTY GOOD WEDNESDAY NIGHT...BUT WILL ALSO BE DEALING WITH AN ELEVATED CAPPING LAYER ADVECTING NORTHEAST OFF THE FRONT RANGE. SUSPECT THAT MOST OF THE ACTIVITY WED NIGHT WILL BE OVER THE EASTERN PLAINS WHERE MID LEVEL TEMPS WILL BE COOLER. SREF/GEFS PROBABILITIES FOR MEASURABLE PCPN DO POINT TOWARD THE EASTERN DAKOTAS AND SOUTHERN MINNESOTA...WHICH SEEMS REASONABLE. FOR THURSDAY SUSPECT THERE IS ONLY A MARGINAL CHANCE OF LEFTOVER CONVECTION IN THE MORNING WITH THE REST OF THE DAY BEING CAPPED AND DRY. A FEW STORMS COULD FIRE UP ALONG ADVANCING FRONTAL BOUNDARY LATE THURSDAY NIGHT...BUT POPS LOOK TO BE PRETTY LOW GIVEN STRONG MID LEVEL THERMAL RIDGE BEING ABLE TO MAINTAIN ITSELF. TEMPS WILL GRADUALLY WARM FROM THE COLD TONIGHT...TO ABOVE NORMAL FOR THURSDAY. .LONG TERM...FRIDAY THROUGH TUESDAY WHILE GUIDANCE HAS DEVIATED IN THE PREVIOUS 00Z/06Z RUN...THEY HAVE RETURNED TO CONSENSUS IN THIS MORNINGS 12Z RUNS AND ARE COMPARABLE TO THE GUIDANCE ISSUED FROM THE PREVIOUS MORNING. INITIALLY...UPPER FLOW WILL BE DOMINATED BY A WESTERN CONUS TROF AND EJECTING SHORTWAVE. AS THIS SHORTWAVE PASSES TO THE EAST...WILL SEE A GRADUALLY BUILDING RIDGE ACROSS THE EASTERN ROCKIES. WHILE BOTH MODELS SUGGEST THIS RIDGE WILL DOMINATE THE EXTENDED...ZONAL FLOW IS MORE PRONOUNCED IN THE GFS WHILE THE ECMWF BRINGS IN GREATER AMPLIFICATION. A COOL AIRMASS FOLLOWS THE INITIAL SHORTWAVE WITH SOME ELEVATED INSTABILITY FOR A PASSING SHOWER IN THE FAR NORTHEAST...HOWEVER A SET UP FOR MAINLY DRY CONDITIONS SETS UP FOR THE WEEKEND AND START OF NEXT WEEK. SINCE THERE ARE NO PARTICULAR FEATURES TO LATCH ONTO IN THE EXTENDED WHICH COULD SUPPORT CONVECTION...THE ERRATIC POCKETS OF MODEL GENERATED INSTABILITY HAVE BEEN IGNORED SUGGESTING THE WEEKEND/NEXT WEEK WILL BE DRY. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH THE OVERNIGHT HOURS AND THROUGH THE DAY WEDNESDAY. SFC WINDS WILL BECOME SOUTHEASTERLY LATE WEDNESDAY MORNING/EARLY AFTERNOON. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...CHURCH SHORT TERM...TDK LONG TERM...CONNELLY AVIATION...CHURCH WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 511 AM CDT TUE MAY 31 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 511 AM CDT TUE MAY 31 2011 /411 AM MDT TUE MAY 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT VERY STRONG WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 55 MPH CAN BE EXPECTED TODAY ACROSS MUCH OF THE AREA. A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT PIERRE IS NEARLY TWO AND A HALF FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. THE RATE AT WHICH WATER IS RELEASED FROM THESE DAMS IS GOING TO INCREASE OVER THE NEXT COUPLE OF WEEKS...SO ADDITIONAL RIVER RISES SHOULD BE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA WEDNESDAY NIGHT INTO THURSDAY. STORMS COULD BECOME SEVERE WITH LARGE HAIL BEING THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322603, 322607.